Hail, Sumter
- When
- June 28, 3:10 PM EST
- Where
- Sumter County, 1 mi S of Coleman
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 28.785, -82.070
Penny size hail was reported near US Highway 301 just south of Coleman.
High pressure at the surface was ridging across central Florida. Light south to southeast winds allowed an afternoon sea breeze to develop each day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
High pressure at the surface was ridging across central Florida. Light south to southeast winds allowed an afternoon sea breeze to develop each day. Thunderstorms developed along the sea breeze and outflow boundaries producing large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 28, 12:10 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 110 PM EDT SAT JUN 28 2008 .SYNOPSIS...ROBUST UPPER LOW WAS SPINNING ACROSS THE UPPER MIDWEST TOWARD THE WESTERN GREAT LAKES WHILE ANOTHER UPPER LOW OVER THE TX COASTAL PLAIN WAS MOVING WEST. DEEP LAYER RIDGING OVER THE ATLANTIC REACHED WEST...OVER FL...TO THE EASTERN GULF. THE TBW 88D IS RATHER QUIET...EXCEPT IN LEVY WHERE A FEW STORMS HAVE PROMPTED A SPECIAL WEATHER STATEMENT JUST AFTER 1 PM. && .SHORT TERM (TONIGHT - MONDAY)...THE MIDWEST UPPER LOW CONTINUES MOVING EASTWARD...IN THE OHIO VALLY BY MON...AND CARVES OUT A LARGE SCALE TROUGH OVER THE EASTERN US. THIS PUSHES A FRONTAL BOUNDARY INTO THE SE U.S. THIS WILL REMAIN NORTH OF THE AREA. THE DEEP RIDGING ACROSS FL FROM THE ATLANTIC WILL BE THE DOMINATE FACTOR FOR CONDITIONS ACROSS THE CWA ALTHOUGH IT WILL SLIP SOUTHWARD SOME... WITH THE SURFACE RIDGE AXIS SHIFTING TO SOUTH-CENTRAL FL BY MON... AS THE UPPER TROUGH REACHES THE GULF COAST. DEEP MOISTURE STAYS IN PLACE AND IS ENHANCED BY WEST AND SW FLOW ALOFT SO CHANCE POPS IN THE AFTERNOONS LOOK GOOD. TEMPERATURES TO RUN CLOSE TO NORMAL FOR HIGHS AND JUST ABOVE NORMAL FOR MINS. .LONG TERM (MONDAY NIGHT-SATURDAY)...A TROUGH OF LOW PRESSURE OVER THE EASTERN SEABOARD EARLY IN THE WEEK WILL ADVECT MOISTURE OVER THE AREA OFF THE GULF WITH THUNDERSTORM ACTIVITY OVER THE GULF WATERS ONGOING AND DIURNAL CONVECTION OVER THE LAND. THE TROUGH IS EXPECTED TO WEAKEN AND SLIDE NORTHWARD AS UPPER-LEVEL HIGH PRESSURE BUILDS IN MORE STRONGLY OVER THE SOUTHEASTERN US AND CARIBBEAN LATE IN THE WEEK. SURFACE HIGH PRESSURE WILL REMAIN PARKED OVER THE PENINSULA WITH AFTERNOON AND EVENING THUNDERSTORM ACTIVITY A FIXTURE OVER SOUTHWEST FLORIDA AS BOUNDARIES INTERACT WITH A MOIST AND UNSTABLE LOWER ATMOSPHERE. TYPICAL LATE JUNE AND EARLY JULY TEMPERATURES ARE EXPECTED. && .AVIATION...AFTERNOON CONVECTION IS BEGINNING OVER NORTHERN AREAS WITH THUNDERSTORMS EXPECTED TO BEGIN ACROSS MUCH OF THE AREA BY EARLY AFTERNOON. CONVECTION WILL BE FOCUSED ALONG SEA BREEZE FRONTS AND STORM OUTFLOW BOUNDARIES. THE BEST CHANCE FOR SEA BREEZE COLLISIONS WILL OCCUR IN THE VICINITY OF KFMY AND KRSW WHILE FURTHER NORTH THE FOCUS OF CONVECTION WILL MOVE EAST OF THE TERMINALS BY MID AFTERNOON. IN ADDITION...A BATCH OF MID-LEVEL CLOUDINESS PARKED OVER THE CENTRAL PORTION OF THE STATE WILL HELP TO INHIBIT CONVECTION INITIALLY OVER BAY AREA SITES. && .MARINE...WITH A SURFACE RIDGE AXIS PARKED ACROSS THE COASTAL WATERS THROUGH THE PERIOD WINDS/SEAS WILL BE 10KT/2FT...OR LESS. MAIN MARINE CONCERN WILL BE ISOLATED TO SCATTERED THUNDERSTORMS. && .FIRE WEATHER...NO CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... TPA 77 91 76 90 / 20 40 20 40 FMY 74 92 74 91 / 20 50 20 50 GIF 75 93 75 92 / 20 50 20 50 SRQ 74 90 74 89 / 20 40 20 40 BKV 71 91 71 90 / 20 40 20 40 SPG 79 90 79 90 / 20 40 20 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE...RUDE LONG TERM/AVIATION...CANTIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 518 AM EDT SAT JUN 28 2008 FLZ039-042-043-048>052-055>057-060>062-065-281400- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 518 AM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS DEEP MOISTURE IN PLACE COMBINES WITH DAYTIME HEATING AND SEA BREEZE AND OUTFLOW BOUNDARIES. FAIRLY LIGHT STEERING FLOW WILL ALLOW FOR LOCALLY HEAVY RAINS CAUSING MINOR STREET FLOODING. STRONGER STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS OF 40 TO 50 MPH AND FREQUENT DEADLY LIGHTNING. AN ISOLATED SEVERE STORM OR TWO MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ...THUNDERSTORM IMPACT... TROPICAL MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA THROUGH FRIDAY AND ALLOW FOR SCATTERED MAINLY AFTERNOON THUNDERSTORMS EACH DAY. LOCALLY HEAVY RAINS...FREQUENT DEADLY LIGHTNING...SMALL HAIL AND GUSTY WINDS WILL OCCUR WITH THE STRONGER STORMS. ISOLATED SEVERE STORMS MAY ALSO BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. COLSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 139 PM EDT SAT JUN 28 2008 FLZ039-281830- LEVY- 139 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN LEVY COUNTY... THUNDERSTORMS...MOVING EAST AT 9 MPH...WILL AFFECT OTTER CREEK... BRONSON AND WILLISTON...UNTIL 230 PM EDT. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS EXPECTED. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. CANTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 228 PM EDT SAT JUN 28 2008 FLZ039-281915- LEVY- 228 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS WILL AFFECT MOST OF LEVY COUNTY... THUNDERSTORMS...MOVING SOUTHEAST AT 5 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING OTTER CREEK AND BRONSON...UNTIL 315 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. AR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 252 PM EDT SAT JUN 28 2008 FLZ043-281945- SUMTER- 252 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL SUMTER COUNTY... THUNDERSTORMS...MOVING SOUTHEAST AT 10 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING THE VILLAGES AND WILDWOOD...UNTIL 345 PM EDT. GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. REYNES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 346 PM EDT SAT JUN 28 2008 FLZ042-043-282045- SUMTER-CITRUS- 346 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL LEVY COUNTY... THUNDERSTORMS...MOVING SOUTHEAST AT 11 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING RURAL SOUTHEASTERN CITRUS COUNTY...RURAL NORTHERN SUMTER COUNTY...WILDWOOD AND LAKE PANASOFFKEE UNTIL 445 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. REYNES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 346 PM EDT SAT JUN 28 2008 FLZ042-043-282045- SUMTER-CITRUS- 346 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS WILL AFFECT RURAL EASTERN CITRUS...NORTHERN AND CENTRAL LEVY COUNTY... THUNDERSTORMS...MOVING SOUTHEAST AT 11 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING RURAL EASTERN CITRUS COUNTY...RURAL NORTHERN SUMTER COUNTY...WILDWOOD AND LAKE PANASOFFKEE UNTIL 445 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. REYNES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 346 PM EDT SAT JUN 28 2008 FLZ049-051-282030- HILLSBOROUGH-PASCO- 346 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTHERN PASCO COUNTY AND NORTHERN HILLSBOROUGH COUNTY... STRONG THUNDERSTORMS DRIFTING SOUTHEAST...WILL AFFECT MOON LAKE ESTATES...ODESSA...LUTZ...LAND O LAKES...AND RURAL NORTHERN SECTIONS OF HILLSBOROUGH COUNTY UNTIL 430 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. JCM
The Tampa radar (KTBW), 124 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported near US Highway 301 just south of Coleman.
Penny size hail was reported north of State Road 64 near Greenfield Plantation.
A spotter reported winds gusting to 60mph in South Lakeland.
Penny size hail was reported near Interstate 75 and State Road 50.
Penny size hail was reported near Mud Lake.
An NWS employee estimated wind gusts to 60mph in Zephyrhills.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111292, 111310, 111311, 111312, 111315, 111317.